Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 251, NWS Springfield, MO

August 18, 2001Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2001, 6:02 PM CDT for Greene County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 6:02 PM CDT (23:02 UTC)
Expired
Aug 18, 2001, 6:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, MO

The radar

The Springfield radar (KSGF), 16 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:45 PM CDTHail 1.25Springfield Arpt, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS53 KSGF 182305
SVRSGF
MOC077-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 645 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR WILLARD...OR 13 NORTHWEST OF   
  SPRINGFIELD...MOVING SOUTHEAST AT 25 MPH. THIS SEVERE 
  THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WILLARD BY 620 PM CDT.
   SPRINGFIELD...BATTLEFIELD BY 630 PM CDT.
   STRAFFORD BY 645 PM CDT.

THE TOWNS OF SACVILLE...CAVE SPRINGS...EBENEZER...GLIDEWELL AND
TURNERS ARE ALSO IN THE PATH OF THIS STORM.

GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3743 9308 3743 9356 3710 9340 3710 9306

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:24 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 18, 3:24 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SAT AUG 18 2001

PRIMARY FORECAST CHALLENGE IS PRECIP CHANCE LATE THIS AFTERNOON INTO
THIS EVENING.

SURFACE FRONT STRETCHING FROM NEAR LAKE OF THE OZARKS TO NEAR
PARSONS KANSAS. CU FIELD FORMING ALONG THIS BOUNDARY SHOWN WELL ON
VISIBLE IMAGERY...WITH A COUPLE OF SMALL SHOWERS IN FAR SE KANSAS.
RECENTLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES NERN CWA...AND
THINK ANY SIGNIFICANT CONVECTION WILL REMAIN WITHIN THAT AREA.
CONVERGENCE ALONG MOST OF THE SURFACE BOUNDARY IS NOT EXPECTED TO BE
ENOUGH TO SUSTAIN DEEP CONVECTION. DRY MID LEVELS SHOWN ON RUC SGF
SOUNDINGS AND WEAK SUBSIDENCE CORRELATED WITH RIGHT EXIT REGION OF
300 MB JET STREAK OVER NRN MO SHOULD KEEP MOST CONVECTION IN CHECK
UNTIL CAPES BEGIN A RAPID DECLINE AFTER SUNSET.

FRONT CLEARS THE AREA SHORTLY AFTER MIDNIGHT...WITH SURFACE HIGH
PRESSURE BUILDING IN. WARM ADVECTION CLOUDS MAY SPREAD INTO AREA
SUNDAY NIGHT AND MONDAY AS SOUTHWEST 850 MB WINDS INCREASE. 500 MB
RIDGE BUILDS IN TUESDAY WITH QUIET WEATHER. RIDGE RIDER PROGGED BY
AVN TO DIG INTO NRN MO WEDNESDAY NIGHT...BUT WILD CARD OF
APPROACHING TROPICAL SYSTEM MAY ACT TO KEEP STRONG 500 MB RIDGE
SOMEWHAT FARTHER TO THE NORTH AND IN PLACE OVER MO. LATE WEEK MAY
SEE INFLUX OF TROPICAL MOISTURE AS REMAINS OF CHANTAL GET CAUGHT IN
SOUTHERLY MID LEVEL FLOW ON WEST SIDE OF EASTWARD MOVING 500 MB
RIDGE.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 19

SGF UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
JLN UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
UNO UB 057/081 060/087 059 19000
    BUB   087/065 092/069 089                 0000000
VIH UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000

.SGF...
MO...NONE.
KS...NONE.

BROWNING

In the hours before

Special weather statement, Aug 18, 1:00 PM CDT, 5 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 18 2001

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS
PART OF THE MISSOURI OZARKS...

ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE IN
ADVANCE OF A COLD FRONT THAT WILL PUSH INTO SOUTHERN MISSOURI THIS
AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS IN EXCESS OF 60 MPH...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS
WILL BE POSSIBLE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING.

AREAS EAST OF AN OSAGE BEACH TO GAINESVILLE LINE HAVE THE BEST
CHANCE FOR POTENTIALLY SEVERE THUNDERSTORMS...WHILE MOST OF FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS WILL LIKELY REMAIN RAIN FREE
THIS AFTERNOON.

DUE TO THE EXPECTED LIMITED COVERAGE OF THE THUNDERSTORMS...
EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT EXPECTED THIS
AFTERNOON.

.EXTENDED OUTLOOK...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

BROWNING
Special weather statement, Aug 18, 3:00 PM CDT, 3 hours 2 minutes before
MOZ057-058-069>071-079>081-083-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 677...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DALLAS...DENT...LACLEDE...MARIES...MILLER...PHELPS...POLK
AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:11 PM CDTSevere Thunderstorm WarningSGFPolk34 min
Aug 18, 6:42 PM CDTSevere Thunderstorm WarningSGFGreene48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.